Illinois, 2012

Dense Fog in Illinois, January 11, 2012

January 11, 2012 · NWS PAH · 11 events in 11 counties and zones

Widespread dense fog reduced visibility to one-quarter mile or less across extreme south and southeast Illinois. The dense fog was along and southeast of a line from Carmi to Marion to Cairo.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog reduced visibility to one-quarter mile or less across extreme south and southeast Illinois. The dense fog was along and southeast of a line from Carmi to Marion to Cairo. Surface low pressure lifted northeast toward the Pennyrile region of western Kentucky. The combination of wet ground and light winds in the immediate vicinity of the low pressure center contributed to dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 11, 4:00 AM CST, 1 hour earlier.

Area forecast discussion, Jan 11, 4:00 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
400 AM CST WED JAN 11 2012

.UPDATE...
DISCUSSION FOR 06Z WEDNESDAY ROUTINE TAF ISSUANCE.

&&

.SHORT TERM /TODAY THROUGH FRIDAY NIGHT/...
THE UPPER LOW IS SPINNING EASTWARD ACROSS MISSISSIPPI EARLY THIS
MORNING...AND A NICE DRY SLOT IS ROTATING OVER MUCH OF THE QUAD
STATE. AS A RESULT...THE WIDESPREAD RAINS ARE RAPIDLY COMING TO AN
END OVER MOST OF THE AREA. BY 12Z RAINS WILL BE CONFINED TO OUR
IMMEDIATE EASTERN AND NORTHERN BORDERS. POPS FOR THIS MORNING ARE A
BIT HIGHER THAN PREFERRED. WILL KEEP AN EYE ON RADAR TRENDS FOR A
POTENTIAL UPDATE PRIOR TO 12Z.

CANNOT RULE OUT SOME PATCHY LIGHT RAIN OVER THE EASTERN HALF OF THE
AREA THIS AFTERNOON...AS THE DEFORMATION ZONE DRIFTS ACROSS THE
REGION. IT COULD EVEN LINGER A BIT PAST 00Z IN THE FAR EAST.
TEMPERATURES WILL LIKELY INCREASE OVER MUCH OF THE AREA AS THE
SURFACE LOW PASSES THROUGH THE PENNYRILE THIS MORNING. TEMPERATURES
MAY THEN DIP SOME BEHIND THE LOW THIS AFTERNOON IN THE EAST...WHILE
THEY WARM WITH SOME SUNSHINE EXPECTED IN SOUTHEAST MISSOURI. USED
CONSENSUS OF 00Z MODEL DATA EVERY 3 HOURS TO CAPTURE THE NON-DIURNAL
TRENDS TODAY.

WINDS WILL BECOME WEST OR NORTHWEST THROUGHOUT THE AREA THIS
AFTERNOON AS THE SURFACE LOW MOVES EAST OF THE AREA. HOWEVER...THE
ARCTIC AIRMASS WILL NOT SURGE THROUGH THE AREA UNTIL AFTER MIDNIGHT
TONIGHT. AS THIS SURGE OCCURS...TEMPERATURES WILL PLUMMET AND WINDS
WILL CRANK UP WELL INTO THE TEENS. TEMPERATURES WILL HOLD NEAR 40
THROUGHOUT THE AREA BY MIDNIGHT...BUT WILL THEN PLUMMET INTO THE
UPPER 20S BY SUNRISE OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS.
THE GUSTY NORTHWEST WINDS WILL CONTINUE THURSDAY...AS WILL THE COLD
ADVECTION. ONCE AGAIN USED 3-HOURLY GUIDANCE FOR TEMPERATURE TRENDS
TONIGHT AND THURSDAY. HIGHS THURSDAY WILL BE IN THE 30S...BUT BY THE
END OF THE DAY TEMPERATURES WILL BE IN THE 20S WITH WIND CHILLS 10
TO 20. BYE BYE 50 DEGREE TEMPERATURES.

THE SURGE OF ARCTIC AIR ACROSS THE REGION LATE TONIGHT AND THURSDAY
WILL BE ACCOMPANIED BY A DEEPENING UPPER LOW PRESSURE SYSTEM. ALL
00Z GUIDANCE CLOSES OFF THE LOW AND PIVOTS IT EASTWARD THROUGH THE
AREA DURING THE DAY. A SWATH OF SNOW IS LIKELY JUST AHEAD OF THE
LOW. THE 00Z ECMWF IS THE WETTEST...PRODUCING A TENTH OF AN INCH OF
LIQUID. GENERALLY STAYED NEAR HPC QPF...A TENTH OVER THE EVV AREA
WITH LESSER AMOUNTS SOUTH AND WEST. RAPID COOLING WILL OCCUR THROUGH
THE DEPTH OF THE TROPOSPHERE EARLY THURSDAY...SO IT SHOULD BE A PURE
SNOW EVENT...WITH RATHER LARGE SNOW TO LIQUID RATIOS. WOULD NOT BE
SURPRISED TO SEE AN INCH OR A BIT MORE IN AREAS ALONG AND NORTHEAST
OF A MT VERNON ILLINOIS TO FORT CAMPBELL KENTUCKY LINE. LESSER
AMOUNTS WILL BE POSSIBLE WEST OF THE LINE.

AS THE MAIN LOW LIFTS NORTHEAST OF THE REGION THURSDAY
NIGHT...ANOTHER MID/UPPER LEVEL TROUGH WILL DUMBBELL SOUTHEAST
ACROSS THE AREA LATE THURSDAY NIGHT AND FRIDAY. NAM SOUNDINGS
INDICATE MUCH DEEPER COLD AIR AT THE SURFACE WITH DRY ADIABATIC
LAPSE RATES LIKELY LEADING TO A PERSISTENT FLOW OF SNOW SHOWERS LIKE
WE HAD ON JANUARY 2ND. THEY WILL BE MOST PREVALENT OVER THE EVV AREA
FRIDAY. WOULD NOT BE SURPRISED TO SEE THIS ACTIVITY CONTINUE INTO
FRIDAY EVENING...BUT FOR NOW HAVE LIMITED THE SLIGHT CHANCE POPS TO
FRIDAY. FARTHER WEST...PERIODS OF FLURRIES ARE LIKELY.

.LONG TERM /SATURDAY THROUGH NEXT WEDNESDAY NIGHT/...
THE MAIN WEATHER MAKER IN THE EXTENDED PERIOD WILL STRETCH BETWEEN
NEXT MONDAY THROUGH WEDNESDAY. THE PRIMARY CULPRIT FOR THIS
PRECIPITATION EVENT WILL BE THE EASTERN PACIFIC CLOSED LOW THAT
OPENS UP AS A WAVE OVER SOUTHERN CALIFORNIA BY DAYBREAK SUNDAY
MORNING. THE LATEST /00Z WEDNESDAY/ DETERMINISTIC MODEL RUNS OF THE
GFS AND ECMWF ARE QUITE SIMILAR WITH THESE SOLUTIONS...SHEARING OUT
THE WAVE...BUT SHARPENING/DEEPENING IT SLIGHTLY AS IT MOVES INTO
WESTERN MO BY 12Z MONDAY. THIS PLACES THE WFO PAH AREA IN A BROAD
WEST-SOUTHWEST FLOW...TAPPING SOME GULF MOISTURE AHEAD OF COLD FRONT
GENERATED THROUGH THE BAROCLINICITY AND FORCING ASSOCIATED WITH THE
AFOREMENTIONED SHORTWAVE. AFTER THAT TIME...HIGH PRESSURE BUILDS
INTO THE REGION...BUT THE COLDEST AIR OVER CANADA TRANSLATES EAST
OVER THE NORTHERN TIER OF STATES...PLUNGING SLIGHTLY OVER THE GREAT
LAKES BY WEDNESDAY.

FOR THE MOST PART WEIGHTED THE CURRENT FORECAST WITH A BLEND OF THE
ECMWF/GFS GUIDANCE...FOR POPS/TEMPERATURES/WEATHER/DEWPOINTS.

&&

.AVIATION...
THE UPPER LOW OVER NORTHEAST LOUISIANA/WEST CENTRAL MISSISSIPPI HAS
REACHED ITS FURTHER SOUTH AXIS AT THIS TIME /08Z/ AN SHOULD BEGIN TO
ARC TOWARD SOUTHEAST TN BY 18Z WEDNESDAY. WITH THE UPCOMING 12Z TAF
ISSUANCE...THERE MAY BE AN ACCELERATION IN THE TIMING OF THE
MVFR/IFR CEILINGS TOWARD VFR CONDITIONS OVER KCGI AN KPAH.
CONDITIONS AT KEVV/KOWB MAY STILL REMAIN IN MVFR STATUS THROUGH THE
AFTERNOON HOURS TODAY. THE BIG KEY TO THE TRANSITION/TREND OF THE
CEILINGS AND VISIBILITIES WILL BE THE EVENTUAL TRACK OF THE SURFACE
LOW AND NORTHEAST ORIENTED TROUGH THIS MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT TERM...DRS
LONG TERM...SMITH
AVIATION...SMITH
Hazardous weather outlook, Jan 10, 3:24 PM CST, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
324 PM CST TUE JAN 10 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
324 PM CST TUE JAN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ENTER THE FORECAST
MAINLY FOR SOUTHERN MISSOURI AND WESTERN KENTUCKY THROUGH TONIGHT.
LIGHTNING AND LOCALLY HEAVY RAIN MAY ACCOMPANY A THUNDERSTORM...BUT
NO SEVERE WEATHER IS EXPECTED. TOTAL AVERAGE RAINFALL AMOUNTS
SHOULD RANGE FROM ABOUT A HALF INCH ACROSS NORTHERN REACHES OF
SOUTHERN ILLINOIS...TO JUST OVER AN INCH IN THE PENNYRILE REGION
OF WESTERN KENTUCKY. MOST OF THE OVERALL QUAD STATE REGION SHOULD
SEE AVERAGE AMOUNTS IN THE THREE QUARTERS TO ONE INCH RANGE.
LOCALLY HIGHER TOTALS ARE POSSIBLE WHERE THUNDERSTORMS OCCUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW SHOWERS ARE POSSIBLE THURSDAY AS A COLD FRONT MOVES EASTWARD
THROUGH THE AREA. LITTLE SNOW ACCUMULATION IS EXPECTED. BLUSTERY
CONDITIONS WILL CAUSE WIND CHILL READINGS TO BE IN THE 20S THURSDAY
AND IN THE TEENS THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jan 11, 4:43 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
443 AM CST WED JAN 11 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-112100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
443 AM CST WED JAN 11 2012

...LIGHT SNOW EXPECTED THURSDAY...

A DEVELOPING WINTER STORM SYSTEM WILL SWING QUICKLY THROUGH THE
REGION THURSDAY. ARCTIC AIR WILL SURGE EASTWARD AHEAD OF THE STORM
SYSTEM...PAVING THE WAY FOR A PERIOD OF LIGHT SNOW OVER THE ENTIRE
AREA DURING THE DAY. THE POTENTIAL EXISTS FOR ACCUMULATIONS UP TO
AN INCH IN AREAS ALONG AND EAST OF A LINE FROM MT VERNON ILLINOIS
TO FORT CAMPBELL KENTUCKY. FARTHER WEST...UNDER A HALF INCH IS
EXPECTED. SUB-FREEZING TEMPERATURES MAY LEAD TO SOME TRAVEL
DIFFICULTIES...WITH BRIDGES AND LESSER TRAVELLED AND UNTREATED ROADS
BEING THE MOST CHALLENGING.

IN ADDITION TO THE SNOW...GUSTY WEST NORTHWEST WINDS WILL LEAD TO
FALLING TEMPERATURES THROUGH THE DAY. MOST AREAS WILL EXPERIENCE
HIGH TEMPERATURES IN THE 30S SHORTLY AFTER SUNRISE...BUT
TEMPERATURES WILL END UP IN THE 20S THROUGHOUT THE AREA BY THE END
OF THE DAY. FACTOR IN THE WINDS AND IT WILL FEEL LIKE IT IS IN THE
TEENS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
January 11, 5:00 AM CST to 9:30 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Union

When
January 11, 7:00 AM CST to 9:30 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
January 11, 7:00 AM CST to 9:30 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
January 11, 7:00 AM CST to 9:30 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
January 11, 7:00 AM CST to 9:30 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
January 11, 7:00 AM CST to 9:30 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
January 11, 7:00 AM CST to 9:30 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
January 11, 7:00 AM CST to 9:30 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
January 11, 7:00 AM CST to 9:30 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
January 11, 7:00 AM CST to 9:30 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, White

When
January 11, 7:00 AM CST to 9:30 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357093, 357094, 357096, 357097, 357098, 357100, 357101, 357102, 357103, 357105, 357106.